Headaches are uncomfortable and for most people a pill can relieve the pain.
But women in their 30s and 40s have been warned over popping over-the-counter medication to get rid of their headaches.
Most headaches go away on their own and aren’t usually a sign of anything serious.
But they can be persistent, with studies finding that around 52 percent of people suffer with them on a regular basis.
Many people also suffer with migraines and tension headaches, with the Global Burden of Disease Study 2013 listing migraines as one of only eight chronic medical conditions to affect more than 10 percent of the population worldwide.
The UK’s National Health Service says one in every five women and around one in every 15 men experience migraines.
But experts have warned that these headaches and migraines could be caused by the exact thing that many people take to get rid of them: painkillers.
Dr. Mark Porter said the phenomenon is known as a “medication-overuse headache (MOH)” and while anyone can get this, he said it’s most common in women in their 30s and 40s.
He said they can both relieve and cause headaches, exacerbating symptoms for many sufferers.
“The classic story is of someone who starts taking paracetamol for an occasional tension headache or migraine, and ends up needing it on most days of the month.
“The headache typically comes on after waking and initially responds well to painkillers, but the benefits soon wear off, and so the individual takes more pills,” he explained.
Porter added that an MOH is thought to be down to brain chemistry and is linked to conditions such as depression and anxiety.
He also explained that the condition could be genetic — but added that whatever the reason for your headaches, stopping taking painkillers will eventually lead to your headaches getting better.
He added: “The first few weeks can be difficult. If the person is taking regular (daily in many cases) doses of paracetamol, ibuprofen or sumatriptan type drugs for migraine, then these can normally be stopped abruptly.”
Porter said headaches will likely be bad for the first three weeks after withdrawal, but that after that they should get better.
He said if a person is taking a lot of painkillers, they might want to be weaned off them gradually.
For people who get headaches on a regular basis, Porter said alternative therapy should be considered, such as low-dose anti-depressants or beta blockers.
He added that anxiety and depression should also be addressed as these conditions can trigger headaches.
For most people, headaches are nothing to worry about and Porter says coming off painkillers will help.
But he also added that frequent headaches could be a sign of something more sinister such as a raised pressure inside the skull and brain tumors.
Porter says that if you have a headache along with fever, weight loss and muscle aches, you should see your GP.
If you’re over the age of 50 and experience a headache that comes on suddenly or is aggravated by coughing, you should also seek medical attention.
For those prone to headaches, Porter said it’s best to avoid codeine, which he said tends to be the worst for sufferers.
This story originally appeared on the Sun and was reproduced here with permission.